Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 119, NWS Tallahassee, FL

August 16, 2004Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 16, 2004, 4:27 PM EDT for Thomas County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 4:27 PM EDT (20:27 UTC)
Expired
Aug 16, 2004, 5:15 PM EDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Thomas County, GA

The radar

The Tallahassee radar (KTLH), 72 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 162027
SVRTLH
GAC275-162115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
428 PM EDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN SOUTH CENTRAL GEORGIA

* UNTIL 515 PM EDT

* AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES SOUTH OF LAKE
  RIVERSIDE...OR ABOUT 6 MILES NORTH OF THOMASVILLE...MOVING EAST AT
  5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRILLVILLE BY 455 PM EDT...
  COOLIDGE BY 510 PM EDT...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. 


LAT...LON 3096 8403 3091 8401 3090 8377 3102 8385

$$

24-BLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:47 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 16, 2:47 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
247 PM EDT MON AUG 16 2004

.SYNOPSIS...THINGS ARE EVOLVING AS ANTICIPATED AT UPPER LEVELS. ONE
SHORT WAVE IS LIFTING ENEWD ACROSS PA, WITH ANOTHER PUSHING FROM THE
UPPER MS VALLEY TOWARD THE WRN LAKES. A SRN EXTENSION OF THIS LATTER
WAVE IS BEING ENHANCED BY CONVECTION OVER THE CENTRAL PLAINS. AN
UPPER LEVEL RIDGE IS EXPANDING OVER FL AND THE GULF. SURFACE
ANALYSIS SHOWS A WEAK FRONT LINGERING NEAR THE WRN BORDER OF OUR
FORECAST AREA IN CENTRAL AL AND THE WRN FL PANHANDLE. A TONGUE OF
HIGH THETA-E AIR IS NOSING NWD TO THE E OF THE BOUNDARY ACROSS THE
WRN FL BIG BEND AND SW GA. MOST OF TODAYS CONVECTION SO FAR HAS
OCCURRED ALONG THIS AXIS.

&&

.SHORT TERM...TONIGHT THROUGH WED NIGHT.
SIGNIFICANT DYNAMICS AND THE JET STREAM WILL REMAIN WELL N OF THE
FORECAST AREA THIS PERIOD AS THE UPPER TROUGH CONTINUES TO
DEAMPLIFY. THE ENERGY IN THE PLAINS WILL HEAD PRIMARILY SWD INTO TX.
HOWEVER, THE MODELS DO SHOW A SHEARED OUT VORT LOBE SETTLING SEWD
INTO DIXIE ON TUE. THE GFS IS MORE PRONOUNCED WITH THIS FEATURE THAN
THE OTHER MODELS. THE WEAK FRONT OR MOISTURE BOUNDARY TO OUR W WILL
REMAIN IN PLACE THROUGH TUE. LOW TO MID LEVEL FLOW WILL REMAIN WSW
AROUND 10 KT (SEA BREEZE REGIME 4). THIS WILL CONTINUE TO FUNNEL
MOISTURE NWD AHEAD OF THE BOUNDARY INTO THE FORECAST AREA. WILL
CONTINUE THE RECENT STRATEGY OF BLENDING MOS, BUT GIVING EXTRA
WEIGHT TO THE GFS/MAV. WE WILL BE MAINTAINING AN INCREASING POP
GRADIENT FROM NW TO SE. POPS OVER THE SERN 1/2 OF THE AREA WILL BE
RAIDED ABOUT 10 PERCENT FROM EXISTING VALUES. BY WED, MODEL
CONSENSUS SHOWS DRIER AIR ADVANCING EWD AGAIN. LOWER POPS CURRENTLY
ADVERTISED IN THE GRIDS/ZONES LOOK REASONABLE. TEMP GUIDANCE IS WELL
CLUSTERED AND LOOKS GOOD. ONE OTHER NOTE: WE HAVE SEEN LOCALLY DENSE
FOG ACROSS OUR FORECAST AREA FOR THE LAST COUPLE OF MORNINGS, AND WE
PLAN TO INCLUDE A MENTION OF THIS FOR TONIGHT AS WELL.

.LONG TERM...THU THROUGH MON.
THE EARLY MORNING TPC TRACK FOR EARL WAS CONSIDERABLY TO THE LEFT
(SOUTH) OF THE TRACK WE WERE LOOKING AT THIS TIME YESTERDAY. THE
SYSTEM HAS SINCE DEGENERATED INTO AN OPEN WAVE OVER THE S CENTRAL
CARIBBEAN SEA. WHILE EARL IS EXPECTED TO REGAIN TS STRENGTH AND
COULD EVENTUALLY BECOME A HURRICANE, THE DEEP LAYER RIDGE THAT WILL
REESTABLISH ITSELF OVER FL AND MUCH OF THE GULF BY MIDWEEK IS NOW
EXPECTED TO REMAIN STRONG ENOUGH TO STEER THE SYSTEM ACROSS THE
YUCATAN PENINSULA ON THU AND INTO THE BAY OF CAMPECHE ON FRI. AT
THIS LATITUDE, IT IS INCREASINGLY LIKELY THAT THE SYSTEM WILL NOT BE
PICKED UP BY THE SHORT WAVE TROUGH THAT WILL BE SWEEPING TOWARD THE
LOWER MS VALLEY ON FRI. FOR THIS REASON, WE WERE ABLE TO TREND AWAY
FROM THE INCREASED WIND SPEEDS WE HAD BEEN ADVERTISING FOR LATE NEXT
WEEKEND. HOWEVER, THE HIGHER RAIN CHANCES STILL LOOKED REASONABLE AS
THE DIGGING SHORT WAVE WILL HELP TO PUSH YET ANOTHER COLD FRONT DEEP
INTO THE SE SUN INTO MON.

&&

.MARINE...WINDS WERE CALM AT BOTH BUOYS LAST CHECK AS THEY STRADDLE
THE NARROW AREA OF CONVECTION. LIGHT FLOW WILL CONTINUE THROUGH THE
FORECAST PERIOD WITH NO HIGHLIGHTS ANTICIPATED. A SLIGHT INCREASE IN
WIND SPEEDS IS POSSIBLE BY THE WEEKEND.

&&

.FIRE WEATHER...ITS SUMMER IN FL...TOO HUMID FOR ANY CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 71 89 70 91 / 30 50 20 30
PFN 74 88 74 89 / 20 40 10 20
DHN 70 89 69 91 / 20 30 10 20
ABY 71 89 69 91 / 20 40 10 20
VLD 71 89 69 91 / 30 50 20 30
CTY 71 88 71 91 / 30 50 20 40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

WOOL/18
Hazardous weather outlook, Aug 16, 6:00 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT MON AUG 16 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-171000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
545 AM EDT MON AUG 16 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
A STATIONARY AND WEAKENING FRONTAL BOUNDARY WILL BE OVER THE AREA
TODAY...AND COMBINED WITH A MOIST AND UNSTABLE ATMOSPHERE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER NORTH FLORIDA
MUCH OF THE DAY...WHILE MOSTLY THIS AFTERNOON AND EVENING OVER
SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA. A STRONG
STORM WILL BE POSSIBLE...BUT THE OVERALL THREAT OF SEVERE WEATHER
WILL BE LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY.
EACH DAY...MAINLY AFTERNOON AND EVENING ISOLATED TO SCATTERED
THUNDERSTORMS ARE POSSIBLE...BUT THE THREAT OF SEVERE WEATHER WILL
REMAIN LOW.  ALSO...THE TROPICS MUST BE MONITORED AND TROPICAL STORM
EARL MAY AFFECT THE GULF OF MEXICO LATER IN THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

.RIP CURRENTS...
THERE IS A LOW RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA BIG BEND
AND PANHANDLE BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

7-TREXLER

In the hours before

Special weather statement, Aug 16, 3:00 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT MON AUG 16 2004

GAZ145-146-161930-
COLQUITT GA-MITCHELL GA-
301 PM EDT MON AUG 16 2004

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER SOUTHEAST MITCHELL COUNTY
GEORGIA MOVING NORTHEAST AT 15 MPH. IT WILL SHORTLY MOVE INTO WESTERN
COLQUITT COUNTY.

THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES.

24-BLOCK

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.